~Had a nutritionist analyze my diet (she said it was great)
~Hired a personal trainer for an entire year (my thighs are sore as I type this)
~Worked out harder than I ever have in my life (At least one muscle group is sore almost every day, no lie)
Gained 3 more pounds, and inches everywhere, for a grand total weight gain of 15 pounds since the first week of October 2010. Woo Hoo!!!! You GO with your big bad self, Fitness Friday Girl!
And no, it’s not muscle. I’ve been muscular and lean my entire life, and I promise you…this ain’t what muscle looks like.
To say this weight gain has messed with my psyche is an understatement. Half of my clothes in my closet don’t fit me. I had to buy new shorts and jeans a few weeks ago. For the first time in my life, I have a Mom-Swim Suit. (i.e. tankini and shorts). When I approach a mirror, I don’t see my face–all I see is my stomach, hips and thighs. I don’t want to get a family portrait taken because I don’t want my fat plastered on a Christmas card and then plopped into a frame on my mantle for the next five years.
I’ve taken this to God repeatedly over the last few months. Sometimes I ask Him to show me what I can do to lose this weight. Other times I ask Him simply to help me make peace with my new butt. Sometimes I ask for more discipline to eat better and work out longer and harder. Other times, I ask Him to remind me that this body is only temporary, so my focus should be on the eternal instead.
It’s been all-consuming. And I hate it.
So, about a month ago, while lamenting again to my sweet and patient husband about the size of my hips, he said many reassuring things like:
“You look awesome, honey. Really you do.”
“You are one of the healthiest people I know. Concentrate on that”
“If you lose the 15 pounds, then what? Then you struggle to keep it off for the rest of your life? That’s no way to live.”
“Remember, you are still on the Lexapro.”
SHAZAM!!!!!! The Lexapro!!!!!!!
If you’ve been around my blog for awhile, you know I’ve spoken openly about my clinical depression. ( I talked about it extensively in my series God Speaks Through the Storm.) You also know that for the last 2 ½ years I’ve taken an antidepressant called Lexapro. I’m not at-all ashamed about that. I’m a Lexapro Poster Child. It’s worked beautifully for me, keeping my depression at bay with only a very small dose. It’s been almost like a miracle drug. Just ask my husband—who happens to enjoy his Lexapro-Laden Wife.
I never even thought the Lexapro could be causing my weight gain. I mean, I know it is a common side effect of the drug, but I had been on the Lexapro a full year and a half before I gained a single pound. My doctors never even suggested the connection.
I immediately Googled “Lexapro weight gain” and found myself swimming in a sea of people who had gained 10, 30, 100 pounds on Lexapro. Many of them, like me, working out like crazy to shed the weight only to find themselves continuing to gain.
Suddenly, I was faced with a decision: stay on the Lexapro, stay depression-free, and continue to gain weight while working out like crazy (seriously, dude, what happens if I let up on the working out even a little bit?!?)
OR wean off the Lexapro with the hopes I will lose the weight and still be depression-free.
If I could have flushed every last pill down the toilet that very moment, I would have. But I know enough about this drug to realize I have to wean slowly, or risk complete depression relapse.
So, I started weaning myself off the Lexapro the following day, and continued to wean over the next two weeks.
During that time, I discussed the weight gain with my psychiatrist—the one who originally prescribed the drug. She confirmed that the combination of my going on the 40-Day Fast last summer, the Lexapro building up in my system and my age, created the Perfect Weight-Gain Storm. Her words, “Your body just wants to pack on the weight. You’ve got everything working against you right now.”
Paddling up-stream. Going against the grain. Running against the wind. Use whatever nature-related analogy you want, and you will describe perfectly what my weight struggle feels like. Finally, after months of wondering what in the world was happening to me, this is starting to make sense.
The good news: I took my last dose of Lexapro nine days ago.
The bad news: Since that time, I’ve been experiencing very unpleasant withdrawal symptoms. Dizziness, disorientation, nausea, difficulty sleeping, irritability. The longer the symptoms linger, the more I wonder if coming off the meds was such a good idea to begin with. I mean, what if the depression comes back? What if the withdrawal symptoms never stop? What if the weight gain wasn’t from the meds and I continue to gain weight regardless? What if I have to start all over with new meds?
And that brings me to the last few days when God spoke clearly about my fear. And that brings me to today…Where I am, again, laying all of this at God’s feet and asking for some sort of affirmation from Him that I’m doing the right thing. And where I pray I can function depression-free for like EVER. And where I pray the pounds stop accumulating and commence deportation from my body.
Today, with sore thighs and groggy brain, I lay this body down before God and ask Him to speak again.